Texas, 2021

Drought in Texas, May 4 to 17, 2021

May 4 to 17, 2021 · NWS BRO · 7 events in 7 counties and zones

The welcome arrival of rain across much of the Lower Rio Grande Valley/Deep South Texas in late April and early May allowed for improvements to drought conditions across much of the area. Each level of drought intensity saw at least some reduction in coverage during this time.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The welcome arrival of rain across much of the Lower Rio Grande Valley/Deep South Texas in late April and early May allowed for improvements to drought conditions across much of the area. Each level of drought intensity saw at least some reduction in coverage during this time. Some areas of the Rio Grande Plains/South Texas Brush Country including Zapata, Jim Hogg, and northwestern Starr missed out on rain chances, and thus remained under Exceptional (D4) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 3, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, May 3, 11:53 PM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1253 AM CDT Tue May 4 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Satellite imagery and surface observations show
passing low clouds and moderate southeasterly winds at the Rio
Grande Valley TAF sites this evening. Ceilings will likely bounce
between MVFR and VFR tonight with the transient MVFR clouds across
the area and winds will subside slightly. A cold front will
approach from the northwest tomorrow, passing through mid to late
morning for MFE and into the early afternoon for HRL and BRO,
bringing moderate northerly winds. MVFR ceilings will more or
less persist through much of the next 24 hours, except for a brief
clearing behind the front, and then redevelop Tuesday evening.

&&

.PREV DISCUSSION... /issued 649 PM CDT Mon May 3 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The 12Z BRO sounding indicates a very dry atms im
place over the RGV with a PWAT of only 0.92 inches. The strong PGF
that brought the gusty southerly surface winds to the region will
diminish later tonight as the nocturnal inversion forms up. Enough
shallow low level moisture does exist to allow for the formation
of the MVFR ceilings later tonight into early Tues morning. The
daytime heating should mix out the lower levels of the atms to
allow a return of VFR conditions later in the day Tues. Then a
cold front moving into the area from the north will result in
another round of MVFR ceilings Tues afternoon. This front may fire
off some isold showers/t-storms but limited deep layer moisture
will limit any widespread conv. So will not mention any conv in
the current TAF wording.

PREV DISCUSSION... /issued 257 PM CDT Mon May 3 2021/

SHORT TERM (Now through Tuesday Night): Breezy southeast winds
continue across the CWFA this afternoon while temperatures top out
well above seasonal normals. Heat indices of 105-110 degrees will
continue to be common across most areas from I-69C eastward with the
exception of the Gulf Coast. Winds will relax a bit overnight and
will allow for another round of shallow and patchy fog across much
of Deep South Texas. Overnight lows will also be several degrees
above normal, falling to the middle and upper 70s across much of the
CWFA.

A weak cold front will then drop through the CWFA early Tuesday
morning, clearing the lower RGV by around 3 PM Tuesday afternoon.
The front will only provide a bit of heat relief, managing to drop
daytime highs into the upper 80s and lower 90s. Some showers and
thunderstorms are also possible shortly in advance of and along the
front due to warm air advection and surface convergence, but overall
coverage in CAMs and other short-term guidance appears fairly
minimal at this moment likely due to lack of upper-level forcing.
PoPs have been kept fairly low as a result.

Finally, winds look to shift around to onshore flow in advance of
and behind Tuesday’s front, which may combine with high tide on
Tuesday afternoon to lead to some isolated areas of minor coastal
flooding. Water levels have approached 0.90-1.00ft MHHW at the SPI
Brazos Santiago site this afternoon but look to be dropping off at
the moment. Trends will be monitored to see if another Coastal
Flooding Statement will be needed for Tuesday afternoon. Fairly weak
onshore flow and lack of persistent onshore swell may mitigate this
concern.

LONG TERM (Wednesday through Monday): Only a couple of minor
changes were made from the previous long-term forecast package.
Most significant change that was made was increasing PoPs
slightly for most inland locations on Thursday and Friday, due to
a small chance of sea-breeze activity during both afternoons.

Long-range forecast models remain in consensus with the overall
synoptic and mesoscale atmospheric pattern over Deep South Texas.
Mid/upper-level ridging will begin to take shape and build over
South Texas on Wednesday and will persist through the start of
next week. A surface cold front will be pushing through the BRO
CWFA sometime Tuesday afternoon/evening (short-term period). Weak
CAA will prevail through much of the day on Wednesday in its
wake. Guidance continues to show some lingering shower & isolated
thunderstorm activity near the coast and the offshore waters on
Wednesday morning, then drying out in the afternoon; kept 20% PoPs
during the morning hours mainly for the lower Rio Grande Valley.
After a nice and comfortable day on Wednesday, a steady warm-up
will occur starting on Thursday as ridging aloft strengthens.
Winds will begin to veer out of the east-northeast on Thursday,
remaining rather light as surface high pressure shifts over the
lower Mississippi Valley. Latest deterministic GFS & ECMWF show
signs of a weak sea-breeze developing both on Thursday and Friday
afternoons as a result of the light, veering (onshore) winds and
diurnal heating. Both high and low temperatures will remain nearly
seasonable through Friday afternoon.

Temperatures will quickly rise above seasonal averages starting
Friday night as high pressure scoots over the southeastern CONUS
and brings winds back out of the southeast. Lee cyclogenesis will
occur along the foothills of the Rockies on Friday
afternoon/evening as a weak shortwave trough (embedded in the
amplified ridge) moves over the Plains. The deepening surface low
in the Plains will cause a tightening pressure gradient in South
Texas, causing southeast winds to increase during daylight hours.
The pressure gradient will remain rather tight through the
remainder of the weekend and into early next week. A Wind Advisory
might be needed, especially for coastal counties, this weekend.
And although mid-level ridging flattens overhead over the
weekend, strong low-level WAA will cause temperatures to rise into
the 90s and triple digits each afternoon Saturday-Monday.
Meanwhile, very warm and humid nights will accompany the hot
temperatures during the daytime. It is still a little early, but a
Heat Advisory is not out of question for western portions of the
BRO CWFA this weekend and on Monday.

MARINE: Now through Tuesday Night: Breezy southeast winds continue
across the lower Texas coastal waters, so small craft should
continue to exercise caution through the overnight hours. Some
southeasterly swell will lead to increasing wave heights mainly on
the offshore Gulf Waters, so have issued a Small Craft Advisory from
03z-21z Tuesday. Winds will become northerly and increase behind
Tuesday’s cold front, which may lead to more adverse marine
conditions later Tuesday evening and overnight.

Wednesday through Saturday: Adverse or slightly adverse marine
conditions (mostly rough Gulf seas) will prevail through the day
on Wednesday, in the wake of the cold front that is expected on
Tuesday. Roughest conditions will be across the offshore Gulf
waters (20-60 nm). Winds and seas will become more favorable by
late Wednesday evening. Northeast winds on Wednesday will veer out
of the east-northeast on Thursday, remaining generally light to
moderate. Southeast winds are expected Friday night as low
pressure develops in the Plains. The southeast winds are expected
to increase to SCEC conditions on both the bay and Gulf waters
Friday night through Saturday. Winds may become strong enough for
Small Craft Advisories.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  70  81  70 /  10  20  20   0
BROWNSVILLE          91  72  84  70 /  10  20  20   0
HARLINGEN            92  71  84  67 /  20  20  20   0
MCALLEN              93  70  86  68 /  10  20  10   0
RIO GRANDE CITY      93  68  91  66 /  10  10  10   0
SOUTH PADRE ISLAND   83  71  74  72 /  10  20  20   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...69-Farris
Hazardous weather outlook, May 3, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
414 PM CDT Mon May 3 2021

TXZ248>257-351-353-042115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
414 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Tuesday through
Friday.

A cold front Tuesday may bring isolated thunderstorms to the area
in the afternoon.

Heat indices Saturday and Sunday may range from 100 to 110 mainly
across the Upper Valley and the Brush Country.

A wind advisory may also be needed Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-042115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
414 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory has been issued for the offshore Gulf
Waters from 20 to 60 nautical miles, starting at 10 PM CDT this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Small Craft Advisory for the offshore Gulf Waters will
continue through 4 PM CDT Tuesday afternoon.

Small Craft Advisories are possible along the Lower Texas Coast
early Wednesday morning, and again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Starr

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Starr County saw some improvement in drought conditions owing to rainfall early in the month. Coverage of Exceptional (D4) Drought was reduced to northwestern areas, but Extreme (D3) Drought remained in place across the majority of the county. A small portion of southeastern Starr was reduced to Severe (D2) Drought.

Drought, Brooks

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Brooks County saw some improvement in drought conditions owing to rainfall early in the month. Exceptional (D4) Drought was removed from the county, with Extreme (D3) Drought occupying most of the county. Far northeastern areas including Falfurrias remained under Severe (D2) Drought.

Drought, Northern Hidalgo County

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Northern Hidalgo County saw some improvement in drought conditions owing to rainfall early in the month. Exceptional (D4) Drought was removed from the county, with Extreme (D3) Drought occupying most of the county. Far southeastern areas remained under Severe (D2) Drought.

Drought, Southern Hidalgo County

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Southern Hidalgo County saw some improvement in drought conditions owing to rainfall early in the month. Extreme (D3) Drought was removed from much of the county aside from far northwestern portions. The vast majority remained at Severe (D2) Drought. Rainfall of generally 3 to 6 inches in mid-May from multiple events would then bring an end to Severe (D2) Drought conditions with the Drought Monitor update on May 18.

Drought, Inland Kenedy County

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Inland Kenedy County saw improvement in drought conditions owing to rainfall early in the month. Exceptional (D4) Drought was removed from the county. Severe (D2) Drought covered the western half of the county, with a slightly smaller area in southwestern Kenedy County falling under Extreme (D3) Drought.

Drought, Willacy

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Inland Willacy County saw improvement in drought conditions owing to rainfall early in the month. Extreme (D3) Drought was removed from the county, and Severe (D2) Drought covered the western half of the county. Rainfall of generally 1 to 4 inches from multiple events in mid-May would then bring an end to Severe (D2) Drought conditions with the Drought Monitor update on May 18.

Drought, Cameron

When
May 4, 12:00 AM CST to May 17, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Cameron County saw improvement in drought conditions owing to rainfall early in the month. Severe (D2) Drought coverage reduced slightly, but mostly remained in place across western Cameron County. Rainfall of generally 2 to 5 inches from multiple events in mid-May would then bring an end to Severe (D2) Drought conditions with the Drought Monitor update on May 18.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956457, 956459, 956460, 956461, 956463, 956465, 956466.